Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

LETTER
[Download PDF
 
Year : 2013  |  Volume : 59  |  Issue : 3  |  Page : 244-245  

Imatinib induced pyoderma gangrenosum

DJ Pinato1, R Sharma2,  
1 Department of Experimental Medicine, Imperial College London, Hammersmith Hospital, Du Cane Road, London, UK; Department of Clinical and Experimental Medicine, Internal Medicine, "Amedeo Avogadro" Piemonte Orientale University, Novara, Italy
2 Department of Experimental Medicine, Imperial College London, Hammersmith Hospital, Du Cane Road, London, UK

Correspondence Address:
R Sharma
Department of Experimental Medicine, Imperial College London, Hammersmith Hospital, Du Cane Road, London, UK




How to cite this article:
Pinato D J, Sharma R. Imatinib induced pyoderma gangrenosum.J Postgrad Med 2013;59:244-245


How to cite this URL:
Pinato D J, Sharma R. Imatinib induced pyoderma gangrenosum. J Postgrad Med [serial online] 2013 [cited 2022 May 25 ];59:244-245
Available from: https://www.jpgmonline.com/text.asp?2013/59/3/244/118059


Full Text

Sir,

Imatinib mesylate has dramatically improved the prognosis of advanced gastrointestinal stromal tumours (GIST), leading to a significant increase in median overall survival from 19 months to 57 months. [1] Cutaneous toxicity affects up to 30% of patients and generally manifests itself as an erythematous-maculopapular rash, occasionally itchy and prevalently distributed to the forearms and the trunk. We report the case of a 78-year-old Indian lady without previous medical history who was referred to us in December 2008 with a 2 months history of epigastric pain and a bulky left upper quadrant abdominal mass present on palpation. After thorough diagnostic workup, an 18 cm × 10 cm × 20 cm strongly c-Kit positive GIST of plausible gastric origin was diagnosed. Imatinib 400 mg once daily (OD) was promptly commenced due to the advanced stage of the disease, which contraindicated resection. After 1 year of treatment patient presented with a 5 cm painful ulcerated plaque on the anterior surface of her left leg. No history of trauma was reported. Under the clinical suspicion of cutaneous fungal infection, the patient had been prescribed topical fluconazole without clinical improvement. On examination patient was apyrexial. Her full blood count and C-reactive protein were within normal range and no definite pathogen could be isolated from wound culture. Empirical antibiotic therapy was unsuccessful and pyoderma gangrenosum (PG) was diagnosed following dermatology review. Imatinib was ceased and she commenced on prednisone 15 mg OD. After 2 weeks, the lesion appeared completely healed with a residual dyschromic scar. Imatinib was then reintroduced and a gradual dose reduction of prednisone was started. Interval imaging showed stable disease and we opted to gradually increase her imatinib dose to 300/400 mg alternate days. Eight weeks after having completed her course of steroids, PG recurred on the same site [Figure 1]. The ulcerative lesion appeared smaller in size and responded well to steroids and temporary imatinib discontinuation.{Figure 1}

PG is a rare dermatosis characterized by neutrophilic inflammation of the dermis with secondary ulceration of the epidermis. Interestingly, PG has been increasingly defined as a potential adverse effect of molecularly targeted agents including gefitinib [2] and sunitinib. [3] A few case reports have previously described other neutrophilic dermatoses affecting patients with chronic myelogenous leukemia treated with imatinib. [4] In this case, the rapid healing of PG following imatinib discontinuation, together with recurrence after its reintroduction are elements strengthening causality behind this association. Although the pathogenesis of this occurrence is presently unclear, the partial target overlap between imatinib and sunitinib reinforces the hypothesis that c-Kit and platelet-derived growth factor receptor alpha may represent molecular pathways related to PG susceptibility. It is known that patient compliance and minimization of treatment discontinuations are strong predictors of outcome in GIST. [5] Previous reports highlight the importance of careful vigilance of cutaneous toxicity in GIST, since even milder forms can eventually progress to erythroderma (grade IV toxicity), [6] requiring permanent cessation of treatment and immediate institution of supportive measures. [7] This case emphasizes the relevance of an appropriate management of imatinib-induced toxicities, which can in turn contribute maintaining dose intensity and increasing treatment adherence. Clinicians should therefore be able to recognize and grade atypical adverse events and treat them appropriately.

 Acknowledgments



DJP is supported by the Fondazione DeAgostini research grant for PhD studies.

References

1Blanke CD, Demetri GD, von Mehren M, Heinrich MC, Eisenberg B, Fletcher JA, et al. Long-term results from a randomized phase II trial of standard-versus higher-dose imatinib mesylate for patients with unresectable or metastatic gastrointestinal stromal tumors expressing KIT. J Clin Oncol 2008;26:620-5.
2Sagara R, Kitami A, Nakada T, Iijima M. Adverse reactions to gefitinib (Iressa): Revealing sycosis-and pyoderma gangrenosum-like lesions. Int J Dermatol 2006;45:1002-3.
3ten Freyhaus K, Homey B, Bieber T, Wilsmann-Theis D. Pyoderma gangrenosum: Another cutaneous side-effect of sunitinib? Br J Dermatol 2008;159:242-3.
4Scheinfeld N. Imatinib mesylate and dermatology part 2: A review of the cutaneous side effects of imatinib mesylate. J Drugs Dermatol 2006;5:228-31.
5Le Cesne A, Ray-Coquard I, Bui BN, Adenis A, Rios M, Bertucci F, et al. Discontinuation of imatinib in patients with advanced gastrointestinal stromal tumours after 3 years of treatment: An open-label multicentre randomised phase 3 trial. Lancet Oncol 2010;11:942-9.
6Scott LC, White JD, Reid R, Cowie F. Management of skin toxicity related to the use of imatinib mesylate (STI571, Glivectrade mark) for advanced stage gastrointestinal stromal tumours. Sarcoma 2005;9:157-60.
7Sehgal VN, Srivastava G, Sardana K. Erythroderma/exfoliative dermatitis: A synopsis. Int J Dermatol 2004;43:39-47.

 
Wednesday, May 25, 2022
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer